Drug-Induced Neurologic Conditions

Tammie Lee Demler, BS, PharmD, MBA, BCPP

Disclosures

US Pharmacist. 2014;39(1):47-52. 

In This Article

Cerebrovascular Effects

Cerebellar syndrome is a consequence of the disruption of normal function of the brain region that is responsible for coordination and balance. Drug-induced cerebellar syndrome can be caused by a number of drugs, including phenytoin, lithium, carbamazepine, certain chemotherapeutic agents, and aminoglycoside antibiotics. In addition to loss of coordination, some patients may experience dysarthria and nystagmus. Many cases are reversible; however, permanent cerebellar syndrome can result, especially with administration of high doses and concurrent use of agents conferring risk, such as lithium plus antipsychotics. Although its incidence is rare and based on case reports, cerebellar syndrome is included in current drug-drug interaction databases, with warnings to clinicians to use appropriate caution.[2]

Deep venous thrombosis, pulmonary embolism, myocardial infarction, and stroke have been reported with the use of estrogens and/or progestin therapy. While hormone replacement therapy is no longer routinely prescribed for menopausal women, the risk of neurologic side effects must be considered in women taking injectable hormone therapies or oral contraceptives.[3]

When agents that can have cerebrovascular effects are clinically indicated, the pharmacist must assist the patient in managing any modifiable risk factors, such as hypertension, diabetes, and hypercholesterolemia. Dietary changes, increased physical activity, and smoking cessation are critical nonpharmacologic interventions.

There have been reports of cerebrovascular and other vascular effects from antipsychotic agents. A significantly increased incidence of transient ischemic attack, cerebral ischemia, unspecified cerebrovascular disorders, and stroke has been reported versus placebo in patients older than 73 years who have dementia-related psychosis. Individual stroke risk factors such as smoking, hypertension, and diabetes increase the risk of this adverse neurologic event. Some of the second-generation antipsychotics (SGAs) are more likely to cause metabolic complications; thus, when considering the use of SGAs, a patient's potential cumulative risk should be taken into account. Elderly patients with dementia-related psychosis being treated with antipsychotics are at increased risk for death secondary to stroke and other cerebrovascular complications.[3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....